Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 201, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 2:56 AM EST for Cass County, Michigan. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 2:56 AM EST (07:56 UTC)
- Expired
- Aug 24, 1998, 3:30 AM EST
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:10 AM EST | Hail 0.75 | Marcellus, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
426 WUUS53 KIWX 240800 RRA SVRFWA MIC027-240830- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 256 AM EST MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 430 AM EDT (330 AM EST) * AT 354 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A RAPIDLY DEVELOPING SEVERE THUNDERSTORM 11 MILES EAST OF DOWAGIAC OR 4 MILES WEST OF MARCELLUS MOVING EAST AT 45 MPH. * THIS SEVERE STORM IS EXPECTED TO REMAIN OVER RURAL AREAS. LARGE HAIL IS LIKELY WITH THIS STORM SEEK SAFE SHELTER IMMEDIATELY EH/TEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:04 AM EST, 52 minutes earlier.
Area forecast discussion, Aug 24, 2:04 AM EST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 204 AM EST MON AUG 24 1998 06Z SFC ANALYSIS SHOWING FRONT DRAPED FROM E NE INTO N MI. NOTHING TO SPEAK OF FOR CONVECTION THIS AM IN WARM SECTOR. WEAK TROF FROM SE WI INTO SE IA HAD GENERATED A FEW SHOWERS LAST HR ACRS SOUTH END OF LM BUT SO FAR UNIMPRESSIVE. THIS AREA OF SHOWERS ON SOUTHERN EDGE OF ONTARIO UPR TROF AXIS AND ALONG EDGE OF MID LVL CAP WHICH SEEMS TO BE HOLDING THINGS IN CHECK EVEN THOUGHT FAIRLY IMPRESSIVE LOW LVL CONVERGENCE SEEN IN THE 950-850 MB LVL THIS AM. TWO SW/S OF NOTE...MOST ACTIVE BY FAR HAS BEEN THE ONE CROSSING ONTARIO THIS AM WITH STRONGER SYS SEEN IN WATER VAPOR IN MT. QUESTIONS THIS AM ARE MANY. 6Z ADAS CONT TO SHOW IMPRESSIVE INSTABILITY THIS AM ESP AHD OF WEAK TROF AXIS IN IL WHERE MID 70 DEWPOINTS HAD POOLED. ADAS SHOWING BEST SFC CONV VCNTY OF W MI BACK INTO SE IA. SEEMS EVEN WITH LOW LVL JET IN PLACE JUST NOT ENOUGH CONV TO GET THINGS GOING IN FACE OF SUCH WARM MID LVL TEMPS. NGM DOES TRY TO DEVELOP SOMETHING ACRS S WI INTO N IL THIS AM BUT FEEL MID LVL CAP WILL LIKELY HOLD UNTIL MT SW AND COOLING ALOFT APPROACH THE FA LATER TONIGHT. ONLY FLY IN THIS SCENARIO IS THE FACT THAT ETA HAS NO SFC CONVECTIVE INHIBITION PROGGED BY 00Z TUE. BUT LYR MEAN 850-700MB OMEGA SHOWS DVM ACRS THE FA BEHIND DEPARTING ONT SW AND PRIMARY FORCING BACK WEST IN IA INVOF SFC LOW AND UPR TROF. THIS ALL TRACK EASTWARD OVERNIGHT WITH LIKELY POPS IN CURRENT ZONES SUPPORTED. FRONT PROGGED TO DROP THRU FA ON TUE WITH ADDITIONAL CONVECTION LIKELY DEPENDENT ON AMT OF INSOLATION. WOULD STILL CARRY SMALL CHC POP WITH FRONT AROUND AND SOME QUESTION ON BONNIE'S INFLUENCE THEN. TEMP,S NR PERSISTENCE XPC TODAY AND TONIGHT. FAN LOOKS TOO COOL TUE WITH MOS BETTER AND CLOSE TO ETA 2M TEMPS. SBN 088/068 083/061 080 66263 FWA 090/069 086/061 081 66263 AOH 090/069 087/062 081 66255 .IWX...NONE. TEH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:13 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 47 min |
| Aug 24, 3:39 AM EST | Severe Thunderstorm Warning | IWX | Branch | 51 min |
| Aug 24, 4:14 AM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 46 min |
| Aug 24, 4:27 AM EST | Tornado Warning | IWX | Hillsdale | 48 min |
| Aug 24, 4:36 AM EST | Severe Thunderstorm Warning | IWX | Branch | 49 min |
| Aug 24, 2:31 PM EST | Severe Thunderstorm Warning | IWX | Berrien | 64 min |
| Aug 24, 3:03 PM EST | Severe Thunderstorm Warning | IWX | Cass | 62 min |
| Aug 24, 3:31 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 49 min |
| Aug 24, 3:53 PM EST | Severe Thunderstorm Warning | IWX | Branch | 47 min |
| Aug 24, 4:11 PM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.